Case Study 5




CASE STUDY 5



Listen




History


Parents called 911 because they found their 5-year-old girl at home unresponsive. Shortly before emergency medical services (EMS) arrived, the girl had a witnessed self-limited convulsion that the parents described as the sudden onset of unresponsiveness with repetitive shaking and urinary incontinence. When EMS arrived, she was no longer shaking but could not be awoken. The paramedics recorded a respiratory rate of 30 breaths/min with a pulse of 150 beats/min and a point-of-care glucose of 122 mg/dL. They administered oxygen via nasal cannula and transported her to the emergency department (ED).


On arrival at the hospital, the parents reported that the child had no significant past medical history, had a pediatrician, was current with all vaccinations, and was not taking any prescription medications. Although she had a mild cough and nasal congestion, she was able to attend kindergarten the previous day. As further history was being obtained, the child began to shake repetitively once again.

Physical Examination

The child was attached to continuous cardiac monitoring, and repeat vital signs were as follows: blood pressure, 108/80 mm Hg; pulse, 155 beats/min; respiratory rate, 32 breaths/min; rectal temperature, 99.4oF (37.4°C); oxygen saturation, 100% on a 100% nonrebreather face mask; and glucose, 143 mg/dL. Physical examination revealed a normal head without signs of trauma, pupils that were 4 to 5 mm and reactive, a clear chest, normal heart sounds, a soft abdomen with normal bowel sounds, and skin that was without rashes or other abnormalities. The child was still not verbal but appeared to localize pain and moved all extremities, and she had normal muscle tone.

Immediate Management

The child was given an intramuscular injection of lorazepam (2 mg; 0.1 mg/kg for an estimated weight of 20 kg) while an intravenous (IV) line was being inserted. Within a few moments, the shaking stopped. Blood samples were sent for a complete blood count and electrolytes and an electrocardiogram (ECG) were ordered. The patient began to seize again, for which IV lorazepam (2 mg) was given with nearly an immediate response. Repeat vital signs and physical examination were essentially unchanged.

What Is the Differential Diagnosis?

In addition to idiopathic epilepsy, trauma, infections, and structural brain lesions, seizures can result from both exposure to countless xenobiotics as well as withdrawal. In most instances, seizures are usually single and either self-limited or respond easily to an appropriate dose of a benzodiazepine. This child had three seizures in a brief period of time without regaining consciousness, which meets one of the criteria for status epilepticus. Although seizures are common, status epilepticus is rare, thereby narrowing the differential diagnosis to xenobiotics found in Table CS5–1.


Several features distinguish toxic–metabolic seizures from idiopathic epilepsy. With few exceptions, toxic–metabolic seizures often fail to respond to phenytoin. Phenytoin either has no efficacy or is actually detrimental in diverse or toxic–metabolic-induced convulsions associated with alcohol withdrawal, theophylline, cyclic antidepressants, antiepileptics, and cocaine. Conceptually, phenytoin fails because its ability to prevent secondary generalization of a focal seizure in idiopathic epilepsy is lost in toxic–metabolic etiologies where many areas of the brain are likely reaching the convulsive threshold simultaneously. Thus, when a toxic–metabolic cause is suspected, typically a barbiturate or propofol is added when benzodiazepines fail. In some cases, such as isoniazid, a specific antidote may be necessary (Antidotes in Depth: A15), and in others, such as theophylline, hemodialysis is often indicated (Chap. 6). Finally, it is important to recognize that the cessation of motor activity with toxic–metabolic seizures may be insufficient to prevent serious complications. For example, although it is common that patients with hypoglycemia, hyponatremia, or carbon monoxide poisoning can have their seizures terminated with benzodiazepines, the failure to correct these underlying issues will likely prevent complete neurologic recovery. The reader is referred to Antidotes in Depth: A26 for information regarding the choice, dose, and route of commonly used benzodiazepines.

What Clinical and Laboratory Analyses Can Help Exclude Life-Threatening Causes of This Patient’s Presentation?

Many rapidly reversible causes of seizures are assessed by the history and physical examination. Signs and symptoms of trauma, infection, and structural brain injury are often immediately evident. Bedside techniques can assess hypoxia, hypercarbia, and hypoglycemia, and a venous blood gas can confirm or exclude hyponatremia. An ECG provides rapid confirmation of sodium channel blockade, which is frequently associated with the risk of convulsions (Chaps. 15, 68). Potassium channel blockade can produce torsade de pointes (Chaps. 15, 67), which causes syncope that can be confused with convulsions in unmonitored patients. Vomiting would be commonly expected following overdose, especially with isoniazid (Chap. 56) and theophylline (Chap. 63). In some patients, computed tomography (CT) of the head, lumbar puncture, and empiric antimicrobials are indicated.

Further Diagnosis and Treatment

Because of the child’s continued depressed mental status, a clinical decision was made to protect her airway. During preparation for intubation, a unique “chemical” odor was noted in the oropharynx. When the parents were questioned, they confirmed that they recently bought camphor (Chap. 102) for use in a vaporizer in an attempt to help relieve the symptoms of an upper respiratory tract infection. The child had likely eaten some camphor, based on the odor and the recent purchase by the parents. Intubation was not performed when this history was obtained, because the girl’s mental status appeared to be improving. A head CT scan was obtained without contrast and was interpreted as normal. Over the next day, the girl awakened and was neurologically normal. She was discharged after her parents were counseled about the safe storage of chemicals and medications.


Only gold members can continue reading. Log In or Register to continue

Nov 19, 2019 | Posted by in ANESTHESIA | Comments Off on Case Study 5
Premium Wordpress Themes by UFO Themes